January 18, 2001
Question from Monroe, Michigan, USA:
My six year old daughter was diagnosed with type 1 I diabetes at the age of three, and I am going crazy with her morning blood sugars. No one seems to be able to help me. The problem is she is usually over 200 mg/dl [11.1 mmol/L] at breakfast so I increase her dinnertime NPH by one unit, and she seems to always go low in the middle of the night. If I don’t give her the extra unit she is still high. After the low in the middle of the night, and after getting her up and raising the blood sugar, she goes back to sleep and her sugars are fine in the morning. What can I do to prevent the lows, but maintain her average level in the morning? I’ve tried almost everything and can’t get this right.
You might want to split the dinnertime mixture of R (or lispro) and N and inject only R (or lispro) before dinner, postponing the NPH until bedtime. You could try using the abdomen and arms as injection sites for rapid insulins and only the buttocks as the site for the shot of NPH. It generally works.
Please be sure to discuss this with your daughter’s diabetes team!